Hail, Floyd
- When
- March 31, 2:52 PM CST
- Where
- Floyd County, 1.66 mi ENE of Colwell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.160, -92.590
Half dollar sized hail was reported near Colwell.
A complex storm system brought severe weather to parts of northeast Iowa during the late afternoon of Friday, March 31, 2023. 25 inch hail were reported in Mitchell and Floyd Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A complex storm system brought severe weather to parts of northeast Iowa during the late afternoon of Friday, March 31, 2023. Reports of 1.0 to 1.25 inch hail were reported in Mitchell and Floyd Counties. The largest hail reported was half dollar in Stacyville (Mitchell County) and Colwell (Floyd County). An EF0 tornado entered rural Clayton County out of Delaware County near Edgewood and dissipated shortly thereafter, resulting in minimal damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 31, 1:59 PM CST, 53 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
259 PM CDT Fri Mar 31 2023
.DISCUSSION...(This evening through Friday)
Issued at 259 PM CDT Fri Mar 31 2023
Key Messages:
- Possibility for severe storms continues through the rest of the
afternoon into the early evening along and south of the nearly
stationary warm front across northeast Iowa into southwest
Wisconsin.
- Colder air coming in behind the surface low expected to change
the rain over to snow, especially across southeast Minnesota
into north-central Wisconsin. Rates of 2" an hour possible
overnight, especially for north-central Wisconsin will allow
the snow to pile up quickly. Raised forecast snow totals a
little based on this. Winds also a concern for blowing and
drifting, but heavy, wet nature of the snow should preclude too
many problems from this so not seeing enough to upgrade to a
blizzard warning.
- Another system for the first part of next week could bring
another round of spring weather including snow, rain and maybe
severe storms.
Late This Afternoon Into Tonight...
The severe threat for late this afternoon into early evening
looks to be primarily confined to northeast Iowa into southwest
Wisconsin. As the surface low moves across northern Iowa, the warm
front looks to get pinned by the ongoing rain to the north of it.
This should hold it pretty stationary across northeast Iowa and
southwest Wisconsin with the best instability and moisture
confined to the south it. Trends through the day from the hi-res
meso-scale models have been for convection to initiate along the
cold front over central Iowa and then lift rapidly to the
northeast and congeal into a line. Given this motion, the storms
will have a limited amount of time in the warm sector before
lifting over the warm front and becoming elevated. While the
storms reside in the warm sector, the main threats look to be
damaging winds and tornadoes. The possibility does exist that the
damaging winds could be intense with gusts of 70+ mph not out of
the question. The possibility of tornadoes looks to be a dual
threat depending on the storm mode. If any isolated supercells can
get going ahead of the line and the winds can back ahead of the
approaching surface low, then there will be the possibility that a
long tracked, intense tornado or two could form. Otherwise, given
the amount of low level shear, QLCS tornadoes look to be a
possibility with the line of storms itself. The severe threat
should diminish pretty quickly as the storms move across the warm
front, but a hail threat will continue as the storms become
elevated for about a county or two north of the boundary. Overall
timing looks to see activity moving into/developing over the area
before 4 pm and then rapidly moving east/northeast with the threat
ending between 7 and 8 pm.
The fun does not end though at that point as cold air plunges in
behind the surface low to starting turning the rain over to snow.
A nice band of mid-level frontogenesis will take shape on the
northwest side of the surface low to help set up a deformation
band of snow where rates of 1 to 2 inches per hour look likely.
The 31.12Z HREF has a nice signal for 2 inch per hour snowfall
rates into north-central Wisconsin (around 60%) after midnight
that then looks to dissipate before sunrise. This rapid movement
of the system will limit the residence time and work to keep the
snowfall amounts from getting too extreme. Another factor for
tonight are the winds on the back side of the surface low that
will occur in conjunction with the falling snow. Sustained speeds
should be in the 20 to 25 mph range with gusts increasing into the
35 to 45 mph range after midnight. This does present a concern
for blowing snow and whether blizzard conditions may occur.
Limiting the blowing snow potential will be the wet, heavy nature
of the snow and the HREF blizzard parameter is strongest to the
northwest of the area and really weakens overnight over the local
area. This is not to say that there won't be blowing snow that
could possibly produce some local whiteouts at times. Fortunately,
this will all be occurring overnight when travel will be at a
minimum, so no plans to upgrade the current winter storm warnings
to blizzard warnings. As for amounts, have raised these just a
smidge over the far northern parts of the area where amounts in
the neighborhood of 10 inches look possible across Taylor County.
With the heavy, wet nature of the snow and the amounts, some power
outages and tree damage could occur.
Monday - Wednesday...
The active early spring pattern looks to continue into next week
with another system expected for the first part of the week. A
system looks to move inland from the northern Pacific very late
this weekend and then work east across the central Rockies through
Monday night before lifting out to the northeast across the Upper
Midwest through Wednesday. Only taking a quick look at this
system today, but the latest medium range guidance all show a
closed low forming with this system over the Dakotas and Nebraska
that then lifts northeast with the long wave trough. The track of
the surface low looks to be near the western sections of the
forecast area, which gives some uncertainty to the anticipated
thermal structure. Given current patterns, the likelihood of
measurable precipitation looks to be extremely high for the entire
area. Some of this may fall as accumulating snow with the
probabilities for measurable snow highest (50 to 70%) from about
Instate 90 and north. Those probabilities go down into the 20 to
40% range for amounts up to 3 inches, however, there is still a
small signal (10 to 20%) for 6 inch amounts. Another factor to
consider is the possibility of severe weather in the warm sector.
The current CSU machine probabilities based off the GEFS, does
bring in a signal for severe storms for much of the area south of
Interstate 90 with much higher values from the southern part of
the area and south. The SPC day 5 outlook closely resembles where
the highest probabilities are from the CSU data and is just to the
south, for now.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1230 PM CDT Fri Mar 31 2023
Main taf concern are LIFR/IFR conditions at both taf sites through
much of the taf period. A complex storm system will track across the
area this afternoon and into tonight. This will allow for
ceilings/visibility to remain in IFR/LIFR conditions at both taf
sites this afternoon into tonight. Scattered thunderstorms are
expected across the area...however main focus of thunderstorms will
be across northeast Iowa/southwest Wisconsin. Therefore...have
introduced a tempo group this afternoon into early evening for the
possible thunder at both taf sites. Precipitation is expected to
change over to all snow overnight at both taf sites. A brief period
of light snow will occur. Gradient will tighten this evening and
winds will be sustained around 20 knots and gusts 30 to 35 knots
tonight. Conditions are expected to improve to VFR mid to late
Saturday morning...after 15z Saturday at both RST/LSE taf sites.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
WIZ041-042.
Winter Storm Warning from 10 PM this evening to 7 AM CDT
Saturday for WIZ017-032-033.
Winter Storm Warning from 1 AM to 7 AM CDT Saturday for WIZ029-
034.
MN...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
MNZ094>096.
Winter Storm Warning from 10 PM this evening to 7 AM CDT
Saturday for MNZ079-086>088.
IA...Winter Weather Advisory from 1 AM to 7 AM CDT Saturday for
IAZ008>010-018-019.
&&
DISCUSSION...04
AVIATION...DTJHazardous Weather Outlook National Weather Service La Crosse WI 545 AM CDT Fri Mar 31 2023 MNZ079-086>088-WIZ017-029-032>034-011445- Wabasha-Dodge-Olmsted-Winona-Taylor-Clark-Buffalo-Trempealeau- Jackson- 545 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...central Wisconsin...north central Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight Periods of showers and thunderstorms will continue today with a few stronger storms this afternoon possible toward I90. The rain will change to snow tonight, at times heavy. The snow will be accompanied by gusty winds reducing visibilities. A winter storm warning is in effect tonight through Saturday morning. See this product for more detailed information. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Runoff from widespread rainfall and melting of snow will lead to river rises into this weekend with river flooding is possible. Another strong spring storm system is expected Tuesday into Wednesday. It is too early to determine the potential winter and severe weather impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed toward I90 this afternoon. Snow and ice reports would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... A Google Meet is scheduled for 12 PM today. IAZ008>011-018-019-029-030-MNZ094>096-WIZ041>044-053>055-061- 011445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Mower-Fillmore-Houston-La Crosse-Monroe-Juneau-Adams- Vernon-Crawford-Richland-Grant- 545 AM CDT Fri Mar 31 2023 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa...southeast Minnesota...central Wisconsin... southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight A potent spring storm system will bring a variety of weather including strong to severe storms, heavy rainfall, heavy snow, and strong winds. Severe storms are growing increasingly likely south of Interstate 90 this afternoon and early evening with damaging winds, large hail and isolated tornadoes all possible. Snow is likely as the storm exits the area tonight with a few inches possible, higher near and north of I-90. Visibilities will be reduced with the falling snow and wind. Slippery roads will be possible where roads become snow covered. Shifts in the storm track and timing of change over from rain to snow will affect how much snow falls. Check in on later forecasts for updates on how much to expect. Finally, strong winds are expected tonight into Saturday morning, gusting from 35 to 45 mph. The winds could drift some of the snow. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Runoff from widespread rainfall and melting of snow will lead to river rises into this weekend with river flooding is possible. Another strong spring storm system is expected Tuesday into Wednesday. It is too early to determine the potential winter and severe weather impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed south of I90 this afternoon into early this evening. Reports of severe weather and snow would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... A Google Meet is scheduled for 12 PM today. Zapotocny
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
318 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 AM HAIL 2 SW AUSTIN 43.66N 93.00W
03/31/2023 M0.25 INCH MOWER MN PUBLIC
&&
JSBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 2 W IONIA 43.04N 92.50W
03/31/2023 M0.25 INCH CHICKASAW IA TRAINED SPOTTER
PEA SIZE HAIL.
&&The La Crosse radar (KARX), 135 km away, was scanning. The volume nearest the first event began at 20:54 UTC.
3 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.
Half dollar sized hail was reported near Colwell.
Up to quarter sized hail fell near New Haven.
Half dollar sized hail was reported near Stacyville.
A tree and stop sign were reported to be snapped near Fredericksburg.
A tornado developed in Delaware County, crossed into Clayton County between Edgewood and Colesburg, and crossed Horseshoe Road before dissipating.
Branches were blown down from several trees in Guttenberg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085964, 1085966, 1085968, 1085970, 1085969, 1089245.